Hail, Scott
- When
- June 15, 5:20 PM CST
- Where
- Scott County, 6.51 mi W of Scott State Park
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 38.690, -101.040
High terrain thunderstorms drifted out of eastern Colorado during the late evening.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
High terrain thunderstorms drifted out of eastern Colorado during the late evening.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 15, 2:30 PM CST, 2 hours 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 330 PM CDT WED JUN 15 2011 .SYNOPSIS... CURRENTLY...SKIES ARE PARTLY CLOUDY AND THE KDDC RADAR DEPICTS NO PRECIPITATION ECHOES. WINDS ARE GENERALLY FROM THE SOUTHEAST WITH THE EXCEPTION OF NORTHWESTERN PARTS OF THE CWA WHERE SOUTHWEST WINDS ARE FOUND. TEMPERATURES ARE GENERALLY AROUND 90 DEGREES. AS FOR THE CURRENT WEATHER PATTERN...A WEAK UPPER LEVEL RIDGE IS FOUND DRAPED ACROSS THE ROCKIES AND AN UPPER LEVEL TROUGH IS FOUND ACROSS WESTERN CANADA AND THE PACIFIC NORTHWEST. TOWARDS THE SURFACE...AN AREA OF HIGH PRESSURE IS FOUND ACROSS THE CENTRAL ROCKIES AND CENTRAL PLAINS. AN AREA OF LOW PRESSURE IF FOUND ACROSS THE UPPER MISSISSIPPI VALLEY WITH AN ASSOCIATED COLD FRONT EXTENDING SOUTHEAST INTO MISSOURI...NORTHWESTERN ARKANSAS...AND SOUTHERN OKLAHOMA. THIS FRONT THEN BECOMES STATIONARY ACROSS NORTHWEST TEXAS AND NEW MEXICO. && .DISCUSSION... DAYS 1-2... LATE THIS AFTERNOON INTO TONIGHT... A RIDGE OF HIGH PRESSURE WILL DOMINATE THE AREA THIS AFTERNOON INTO THIS EVENING BRINGING PARTLY CLOUDY SKIES AND DRY CONDITIONS. THERE IS A SMALL POSSIBILITY OF SOME STORMS TO DEVELOP ACROSS EASTERN COLORADO THIS EVENING...HOWEVER...CONFIDENCE IS LOW ON IF THEY WILL MAKE IT INTO OUR CWA AND HAVE KEPT ANY PRECIP CHANCES OUT OF THE GRIDS. A WEAK DISTURBANCE LOOKS TO MOVE THROUGH SOUTHERN NEBRASKA THIS EVENING AND OVERNIGHT BEFORE TRANSITIONING INTO NORTH CENTRAL KANSAS BY MORNING. MY THOUGHTS ARE THAT MOST OF THIS CONVECTION WILL REMAIN TO OUR OUR NORTH BUT HAVE PLACED A SLIGHT CHANCE OF THUNDERSTORMS ACROSS THE NORTHERN TWO COUNTIES OF OUR CWA TO MESH WITH WHAT OUR NEIGHBORING OFFICES HAVE. WINDS OVERNIGHT WILL BE FROM THE SOUTH AT 10 TO 15 MPH WITH LOWS DIPPING TO AROUND 70 DEGREES. TOMORROW AND TOMORROW NIGHT... THE UPPER LEVEL TROUGH IS EXPECTED TO MOVE INTO THE INTERMOUNTAIN WEST AND THE UPPER LEVEL RIDGE OF HIGH PRESSURE IS PROGGED TO SHIFT INTO THE MISSISSIPPI VALLEY. THIS WILL LEAVE OUR FORECAST AREA IN A SOUTHWEST FLOW ALOFT. A SHORTWAVE IS PROGGED TO MOVE OUT OF THE BASE OF THE AFOREMENTIONED TROUGH AND MOVE OVER OUR FORECAST AREA TOMORROW AFTERNOON INTO TOMORROW EVENING. ALSO...THE LEFT EXIT OF THE H250 JET WILL BE POSITIONED ACROSS SOUTHWEST KANSAS ENHANCING LIFT ACROSS OUR AREA. TOWARDS THE SURFACE...AN AREA OF LOW PRESSURE WILL FORM ACROSS EASTERN COLORADO. SOUTHERLY WINDS IN THE MORNING WILL SHIFT TO THE SOUTHWEST AND INCREASE AS THE LOW INTENSIFIES. A DRYLINE WILL ALSO BE FOUND EAST OF HAYS TO DODGE CITY BY TOMORROW AFTERNOON AND A FEW ISOLATED THUNDERSTORMS MAY DEVELOP ACROSS THIS DRYLINE IN THE LATE AFTERNOON AND MOVE QUICKLY OFF TO THE NORTHEAST. A FEW OF THESE STORMS MAY BECOME SEVERE WITH HAIL AND WIND BEING THE MAIN CONCERN. THESE STORMS SHOULD MOVE OUT OF THE CWA BY EARLY EVENING LEAVING BEHIND PARTLY CLOUDY SKIES. IT LOOKS TO BE A VERY WARM DAY TOMORROW AS 850 TEMPS SOAR INTO THE LOWER 30S. AS OF NOW I HAVE HIGHS REACHING INTO THE LOWER 100S ACROSS MUCH OF THE CWA. LOWS TOMORROW NIGHT WILL RANGE FROM THE LOWER 60S ACROSS WESTERN AND NORTHERN PORTIONS OF THE CWA TO LOWER 70S ACROSS SOUTHEASTERN PORTIONS OF THE CWA. FRIDAY... A COLD FRONT LOOKS TO MOVE THROUGH THE AREA AND STALL OUT ACROSS SOUTHERN KANSAS BY THE AFTERNOON. A FEW THUNDERSTORMS ARE POSSIBLE NORTH OF THIS BOUNDARY IN THE AFTERNOON. HIGHS ON FRIDAY WILL RANGE FROM THE LOWER 90S NORTH OF THE COLD FRONT TO THE LOWER 100S SOUTH OF THE COLD FRONT. DAYS 3-7... HERE ARE STILL QUITE A NUMBER OF QUESTIONS REGARDING THE UPCOMING PATTERN AND HOW IT WILL AFFECT SOUTHWEST KANSAS WITH PRECIPITATION AND TEMPERATURES...PARTICULARLY SATURDAY AND SUNDAY AS A NEARLY STATIONARY FRONT WILL EXIST ACROSS WESTERN KANSAS AND AN UPPER LEVEL JET STREAK WILL BE IN PLAY (AIDING IN UPWARD VERTICAL MOTION). POPS HAVE BEEN INCREASED ACROSS THE NORTHERN HALF OF THE DDC FA...ESPECIALLY TOWARD I-70 TO CHANCE CATEGORY AS THE FRONT IS EXPECTED TO STALL OUT NEAR THE ARKANSAS RIVER (IF NOT EVEN FARTHER SOUTH). ALONG AND SOUTH OF THE FRONT...TEMPERATURES WILL ONCE AGAIN REACH TRIPLE DIGITS. HAVE HAD TO COOL OFF THE NORTHERN DDC FA A LITTLE MORE WITH HIGHS IN THE UPPER 80S TO NEAR 90 ACROSS THE FAR NORTH. AN UPPER LEVEL JET STREAK WILL NOSE INTO WESTERN OKLAHOMA AND SOUTHERN KANSAS WHICH WILL ENHANCE CONVERGENCE IN THE LOW LEVELS FROM SOUTHEAST COLORADO TO FAR SOUTHWEST KANSAS ALONG THE FRONT. A MID LEVEL BAROCLINIC ZONE WILL EXTEND FROM EASTERN COLORADO TO WESTERN NEBRASKA. AM EXPECTING CONVECTION TO FORM ACROSS SOUTHEAST/EAST CENTRAL COLORADO AND MOVE NORTHEAST ALONG/NORTH OF THE SURFACE FRONT SATURDAY AFFECTING PORTIONS OF THE FORECAST AREA (HENCE THE INCREASE IN POPS). THIS IS FARTHER SOUTH THAN WAS THOUGHT IN PREVIOUS FORECASTS. THIS WAVE WILL MOVE BY LATE SATURDAY NIGHT AND SUNDAY WITH A REINFORCEMENT OF NORTH WINDS IN WESTERN KANSAS...BUT STILL MOIST WITH DEWPOINTS IN THE LOWER 60S. ANOTHER STRONGER JET STREAK WILL APPROACH THE ROCKIES LEADING TO RENEWED LOW LEVEL CYCLOGENESIS LATE SUNDAY ACROSS EASTERN COLORADO. WILL HAVE SLIGHT CHANCE POPS AGAIN ACROSS NORTHERN COUNTIES FOR A NEW ROUND OF THUNDERSTORMS COMING OUT OF EASTERN COLORADO ALONG/NORTH OF THE SURFACE FRONT. AN UPPER LOW WILL BE MOVING EAST ACROSS THE CENTRAL ROCKIES MONDAY LEADING TO FAIRLY STRONG WARM FRONTOGENESIS TO THE NORTH OF THE DDC FA. HOT TEMPERATURES WILL DEVELOP ONCE AGAIN OVER A LARGER AREA GIVEN STRONGER LOW LEVEL SOUTHERLY FLOW. DRYLINE STORMS WILL BE AN INCREASED PROBABILITY BY MONDAY WITH STRONGER MID LEVEL FLOW ENCROACHING ON THE WESTERN PLAINS. 20 POPS ARE ALREADY IN THE FORECAST FOR THE EASTERN HALF OF THE FORECAST AREA AND WILL LEAVE THOSE AS-IS. THE UPPER LOW WILL BE SLOW TO MOVE ACROSS (IF THE ECMWF IS THE BEST SOLUTION) THE PLAINS WHICH WOULD LEAD TO ANOTHER AFTERNOON/EVENING OF SURFACE-BASED STORMS ON TUESDAY ACROSS MAINLY THE SOUTHEAST COUNTIES. AGAIN...20 POPS IN THE FORECAST ALREADY FOR THIS POSSIBILITY AND WILL LEAVE THOSE ALONE FOR NOW WITH ADJUSTMENTS TO THE POPS AS WE GET CLOSER TO EARLY NEXT WEEK WITH THE TRACK OF THE UPPER LOW BECOMING MORE CERTAIN. && .AVIATION... A SURFACE HIGH WILL CONTINUE TO MOVE EAST AWAY FROM KANSAS TONIGHT WITH SOUTHERLY LOW LEVEL WINDS EXPECTED TO DEVELOP. WIND SPEEDS TONIGHT WILL BE AROUND 10 TO 12 KNOTS ON AVERAGE AT KDDC, KGCK, KHYS. SURFACE WINDS MAY BACK SLIGHTLY TO THE SOUTHEAST OVERNIGHT. NOCTURNAL THUNDERSTORMS ARE EXPECTED TO FORM MAINLY OVER NORTHERN KANSAS LATE TONIGHT AND WILL KEEP MENTION OF CONVECTION AND EVEN "CB" OUT OF THE TAF FOR HAYS...BUT THE SOUTHWESTERN PERIPHERY OF THE CONVECTION WILL NEED TO BE WATCHED OVERNIGHT TONIGHT. && .FIRE WEATHER... AN AREA OF LOW PRESSURE WILL FORM ACROSS EAST CENTRAL COLORADO ON THURSDAY. SOUTHERLY WINDS WILL SHIFT TO THE SOUTHWEST BY AFTERNOON AND INCREASE IN INTENSITY DURING THE AFTERNOON AND EARLY EVENING. HIGHS DURING THE DAY WILL REACH TO 100 DEGREES WITH SOME AREAS FORECASTED TO REACH ABOVE 100 DEGREES. DRY CONDITIONS WILL ALSO BE FOUND ACROSS WESTERN PORTIONS OF OUR CWA. WITH ALL THESE INGREDIENTS COMBINED FIRE HAZARDS WILL INCREASE AND HAVE UPGRADED THE FIRE WEATHER WATCH TO A RED FLAG WARNING. && .PRELIMINARY POINT TEMPS/POPS... DDC 92 70 100 70 / 10 10 20 10 GCK 91 69 101 65 / 10 10 10 0 EHA 91 70 104 66 / 10 0 0 0 LBL 94 71 104 70 / 10 0 10 0 HYS 90 69 99 68 / 10 20 20 10 P28 94 72 102 75 / 10 10 30 30 && .DDC WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING FROM 1 PM CDT /NOON MDT/ TO 9 PM CDT /8 PM MDT/ THURSDAY FOR KSZ061>063-074>076-084>086. && FN42/25/25
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 327 PM CDT WED JUN 15 2011 KSZ030-031-043>046-061>066-074>081-084>090-161100- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 327 PM CDT WED JUN 15 2011 /227 PM MDT WED JUN 15 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP DURING THE OVERNIGHT HOURS ACROSS PORTIONS OF NORTHWEST AND NORTH CENTRAL KANSAS. A FEW OF THESE THUNDERSTORMS MAY REACH AS FAR SOUTH AS INTERSTATE 70 FROM WAKEENEY TO HAYS. IF THEY DO...MARGINALLY SEVERE WEATHER WILL BE POSSIBLE WITH LARGE HAIL TO HALF DOLLAR SIZE AND DAMAGING WIND GUSTS TO 60 MPH POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ON THURSDAY, IT WILL WARM CONSIDERABLY, TO OR JUST OVER THE 100F DEGREE MARK. THERE IS A RED FLAG WARNING POSTED THURSDAY AFTERNOON SOUTH AND WEST OF A LINE FROM SYRACUSE TO GARDEN CITY TO LIBERAL. WINDS WILL BE FROM THE SOUTH AT 15 TO 25 MPH AND GUSTY, AND RELATIVE HUMIDITIES WILL DIP TO BELOW 15 PERCENT DURING THE AFTERNOON. ALSO ON THURSDAY, DURING THE LATE AFTERNOON AND EVENING, A FEW THUNDERSTORMS MAY FIRE ALONG AND EAST OF A DRY LINE, BASICALLY EAST OF A WAKEENEY TO ASHLAND LINE. AS USUAL, LIGHTNING MAY BE A RISK, ALONG WITH STRONG WINDS TO 50 MPH. THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS EACH LATE AFTERNOON AND EARLY EVENING PERIOD, FROM FRIDAY THROUGH MONDAY, EAST OF A LINE FROM SCOTT CITY TO DODGE CITY TO COLDWATER. AT THIS TIME, SEVERE THUNDERSTORMS ARE NOT ANTICIPATED, BUT THE WEATHER CONDITIONS WILL NEED TO BE MONITORED FOR THE POTENTIAL OF SEVERE STORMS, AS WEEKEND APPROACHES. .SPOTTER INFORMATION STATEMENT... && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
547 PM CDT WED JUN 15 2011
KSZ043-152330-
SCOTT-
547 PM CDT WED JUN 15 2011
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SCOTT COUNTY...
AT 545 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 12 MILES SOUTH OF RUSSELL SPRINGS...OR 17 MILES
WEST OF SCOTT STATE LAKE...MOVING EAST AT 30 MPH.
NICKEL SIZE HAIL...AND WINDS AROUND 55 MPH ARE POSSIBLE WITH THIS
STORM AS IT MOVES INTO EXTREME NORTHWESTERN SCOTT COUNTY.
LAT...LON 3870 10110 3870 10070 3841 10070 3841 10113
3870 10114 3871 10113 3871 10111
TIME...MOT...LOC 2246Z 281DEG 25KT 3873 10121
18The Goodland radar (KGLD), 94 km away, was scanning. The volume nearest the first event began at 23:20 UTC.
4 thunderstorm wind, 3 hail. Local standard time, as filed.
There was extensive blowing dust with the wind.
Winds were estimated to be 70 MPH.
The wind was measured with a hand held device.
Hail covered the ground.
Tree branches of 4 to 5 inches in diameter were broken and several power poles were blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2011Every state in 2011This day in weather historyWarnings in Kansas, June 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 329463, 329464, 329467, 329469, 329468, 329465, 329466.